Communications in Mathematical Physics

, Volume 118, Issue 2, pp 215–240 | Cite as

An instanton-invariant for 3-manifolds

  • Andreas Floer


To an oriented closed 3-dimensional manifoldM withH1(M, ℤ)=0, we assign a ℤ8-graded homology groupI*(M) whose Euler characteristic is twice Casson's invariant. The definition uses a construction on the space of instantons onM×ℝ.


Neural Network Statistical Physic Complex System Nonlinear Dynamics Quantum Computing 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Ad]
    Adams, R.A.: Sobolev spaces. New York: Academic Press 1975Google Scholar
  2. [Ar]
    Arondzajn, N.: A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of the second order. J. Math. Pures Appl.36 (9), 235–249 (1957)Google Scholar
  3. [A1]
    Atiyah, M.F.: Instantons in two and four dimensions. Commun. Math. Phys.93, 437–451 (1984)Google Scholar
  4. [A2]
    Atiyah, M.F.: New invariants for 3- and 4-dimensional manifolds. Preprint 1987Google Scholar
  5. [ADHM]
    Atiyah, M.F., Drinfield, V., Hitchin, N., Manin, Y.I.: Construction of instantons. Phys. Lett. A65, 185 (1978)Google Scholar
  6. [AS1]
    Atiyah, M.F., Singer, I.M.: The index of elliptic operators I. Ann. Math.87, 484–530 (1968); III. Ibid.87, 546–604 (1968)Google Scholar
  7. [AS2]
    Atiyah, M.F.: Index theory of skew adjoint Fredholm operators. Publ. Math. IHES37, 305–325 (1969)Google Scholar
  8. [B]
    Braam, P.: Monopoles on three-manifolds, preprint, Oxford, 1987Google Scholar
  9. [D1]
    Donaldson, S.K.: An application of gauge theory to the topology of 4-manifolds. J. Differ. Geom.18, 269–316 (1983)Google Scholar
  10. [D2]
    Donaldson, S.K.: Instantons and geometric invariant theoryGoogle Scholar
  11. [D3]
    Donaldson, S.K.: The orientation of Yang-Mills moduli-spaces and four manifold topology. J. Differ. Geom.26, 397–428 (1987)Google Scholar
  12. [D4]
    Donaldson, S.K.: Polynomial invariants for smooth 4-manifolds. Preprint, Oxford, 1987Google Scholar
  13. [FS]
    Fintushel, R., Stern, R.J.: Pseudofree orbifolds. Ann. Math.122, 335–346 (1985)Google Scholar
  14. [F1]
    Floer, A.: Morse theory for Lagrangian intersections. J. Differ. Geom. (to appear)Google Scholar
  15. [F2]
    Floer, A.: The unregularized gradient flow for the symplectic action. Commun. Pure Appl. Math. (to appear)Google Scholar
  16. [F3]
    Floer, A.: Symplectic fixed points and holomorphic spheres. Preprint, CIMS, 1988Google Scholar
  17. [FU]
    Freed, D., Uhlenbeck, K.K.: Instantons and four-manifolds. Berlin, Heidelberg, New York: Springer 1984Google Scholar
  18. [G]
    Goldman, W.: The symplectic nature of the fundamental groups of surfaces. Adv. Math.54, 200–225 (1984)Google Scholar
  19. [He]
    Hempel, J.: Three-manifolds. Ann. of Math. Studies 86. Princeton, NJ: Princeton, University Press 1967Google Scholar
  20. [Hö]
    Hörmander, L.: The analysis of linear differential operators. III. Berlin, Heidelberg, New York: Springer 1985Google Scholar
  21. [Hu]
    Husemoller, D.: Fibre bundles. Springer Graduate Texts in Math., Vol. 20. Berlin, Heidelberg, New York: Springer 1966Google Scholar
  22. [K]
    Kondrat'ev, V.A.: Boundary value problems for elliptic equations in domains with conical or angular points. Trans. Moscow Math. Soc.16 (1967)Google Scholar
  23. [LM]
    Lockhard, R.B., McOwen, R.C.: Elliptic operators on noncompact manifolds. Ann. Sci. Norm. Sup. PisaIV-12, 409–446 (1985)Google Scholar
  24. [Mc]
    Matic, G.: SO(3) connections and rational homology cobordism. Preprint, MIT, 1987Google Scholar
  25. [MP]
    Maz'ja, V.G., Plamenevski, B.A.: Estimates onL p and Hölder classes and the Miranda-Agmon maximum principle for solutions of elliptic boundary problems in domains with singular points on the boundary. Math. Nachr.81, 25–82 (1978) [English Transl. In: AMS Translations Ser. 2,123, 1–56 (1984)Google Scholar
  26. [Mr]
    Milnor, J.: Lectures on theh-cobordism theorem. Math. Notes. Princeton, NJ: Princeton University Press 1965Google Scholar
  27. [N]
    Novikov, S.P.: Multivalued functions and functionals, an analogue of Morse theory. Sov. Math. Dokl.24, 222–226 (1981)Google Scholar
  28. [P]
    Palais, R.S.: Foundations of global analysis. New York: Benjamin 1968Google Scholar
  29. [Q]
    Quinn, F.: Transversal approximation on Banach manifolds. In: Proc. Symp. Pure Math. 15. Providence, RI: AMS 1970Google Scholar
  30. [RS]
    Ray, D.B., Singer, I.M.:R-torsion and the Laplacian on Riemannian manifolds. Adv. Math.7, 145–201 (1971)Google Scholar
  31. [S1]
    Smale, S.: Morse inequalities for dynamical systems. Bull. AMS66, 43–49 (1960)Google Scholar
  32. [S2]
    Smale, S.: On gradient dynamical systems. Ann. Math.74, 199–206 (1961)Google Scholar
  33. [S3]
    Smale, S.: An infinite dimensional version of Sard's theorem. Am. J. Math.87, 213–221 (1973)Google Scholar
  34. [Sp]
    Spanier, E.: Algebraic topology. New York: McGraw-Hill 1966Google Scholar
  35. [T1]
    Taubes, C.H.: Self-dual Yang-Mills connections on non-self-dual 4-manifolds. J. Differ. Geom.17, 139–170 (1982)Google Scholar
  36. [T2]
    Taubes, C.H.: Gauge theory on asymptotically periodic 4-manifolds. J. Differ. Geom.25, 363–430 (1987)Google Scholar
  37. [T3]
    Taubes, C.H.: Private communicationGoogle Scholar
  38. [T4]
    Taubes, C.H.: A framework for Morse theory for the Yang-Mills functional. Preprint, Harvard, 1986Google Scholar
  39. [T5]
    Taubes, C.H.: Preprint, 1987Google Scholar
  40. [U1]
    Uhlenbeck, K.K.: Removable singularities in Yang-Mills fields. Commun. Math. Phys.83, 11–29 (1982)Google Scholar
  41. [U2]
    Uhlenbeck, K.K.: Connections withL p-bounds on curvature. Commun. Math. Phys.83, 31–42 (1982)Google Scholar
  42. [W1]
    Witten, E.: Supersymmetry and Morse theory. J. Differ. Geom.17, 661–692 (1982)Google Scholar
  43. [W2]
    Witten, E.: Topological quantum field theory. Commun. Math. Phys.117, 353–386 (1988)Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • Andreas Floer
    • 1
  1. 1.Courant InstituteNew YorkUSA

Personalised recommendations